West Virginia, 2003

Flash Flood in West Virginia, May 23, 2003

May 23, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 23, 2:28 AM EST, 5 hours 47 minutes earlier.

Area forecast discussion, May 23, 2:28 AM EST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
242 AM EDT FRI MAY 23 2003

FORECAST CONCERNS THIS MORNING CENTER ON THE EAST COAST LOW TRACKING
THROUGH THE CAROLINAS AND THE UPPER LEVEL LOW NOW OVER SOUTH CENTRAL
WISCONSIN.  AS THESE SYSTEMS SANDWICH THE REGION TODAY, THE MENTION
OF TRW HAS BEEN ADDED FOR THIS AFTERNOON...SPC SLIGHT RISK IN THE
LATEST ISSUANCE.  WITH 500 MB TEMPS APPROACHING -20C MOVING OVER THE
THERMAL RIDGE AND WET BULB ZERO AROUND 7,500, SOME SMALL HAIL NOT
OUT OF THE QUESTION FOR THOSE AREAS THAT RECEIVE TRW.  THINK
SUNSHINE WILL BE LIMITED AS CEILINGS RAPIDLY FALLING AS WE SPEAK AND
A FEW SHOWERS FORMING OVER SOUTHEAST OH. SUPPORT FROM UPPER LOW MAY
BE ENOUGH TO COUNTERACT FOR AFTERNOON ACTIVITY.

LOOKS LIKE TONIGHT INTO SATURDAY MORNING WILL BRING THE BEST CHANCE
OF STEADY RAIN AS THE EAST COAST LOW AND UPPER LOW BOTH INFLUENCE.
THE HIGHEST POPS HAVE BEEN PLACED OVERNIGHT.  SATURDAY MAY GIVE US A
BREAK AS DRY SLOT SHOULD ALLOW SOME SUN.  THE EXTENDED WILL BE
DRIVEN BY IMPULSES ROTATING AROUND THE PESKY UPPER LOW THAT HANGS
AROUND LIKE A BAD COLD. MAYBE A BREAK BY LATE WEEK.

PIT   66  55  64  48 /  40  80  50  30
HLG   65  50  64  48 /  40  80  50  30
MGW   64  49  66  48 /  40  80  40  20
ZZV   68  50  66  48 /  40  80  50  30
PHD   67  50  66  48 /  40  80  50  30
FKL   64  50  62  45 /  40  90  60  30
DUJ   63  51  62  45 /  40  90  60  30
LBE   65  51  64  48 /  40  80  50  30
BTP   65  50  62  45 /  40  90  60  30
IDI   62  51  62  45 /  40  90  60  30
ODM   59  48  62  47 /  50  80  40  10

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

TYBURSKI
Hazardous weather outlook, May 23, 4:10 AM EST, 4 hours 5 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-230915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 AM EDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING OVER WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND GARRETT COUNTY MARYLAND. CITIES THAT MAY BE
AFFECTED INCLUDE CLARION...NEW CASTLE...LATROBE...WHEELING AND
PITTSBURGH. AN INTENSIFYING UPPER LEVEL LOW PRESSURE SYSTEM WILL
LEAD TO THE FORMATION OF THUNDERSTORMS THAT MAY CONTAIN HAIL AND
GUSTY WINDS. HEAVY RAIN IS ALSO POSSIBLE FROM ANY THUNDERSTORMS THAT
DEVELOP.

A THREAT OF LOCALLY HEAVY RAIN EXISTS OVER MUCH OF THE AREA FROM
LATE THIS AFTERNOON INTO SATURDAY MORNING. LOCALIZED PROBLEMS IN
TYPICAL LOW SPOTS MAY IS POSSIBLE...BUT WIDESPREAD FLOODING IS NOT A
SIGNIFICANT CONCERN. THE RIVERS AND STREAMS ARE RUNNING AT NORMAL TO
BELOW NORMAL FLOWS FOR THIS TIME YEAR...AND THE GROWING VEGETATION
SHOULD HELP TO MINIMIZE THE RUNOFF FROM SHOWERS AND ANY
THUNDERSTORMS. HOWEVER...URBAN AREAS AND THE TYPICAL POOR DRAINAGE
AREAS MAY SEE SOME WATER BUILD UP IN SPOTS IF HEAVY RAIN PERSISTS OR
FALLS IN A SHORT AMOUNT OF TIME.

.DAYS TWO THROUGH SEVEN...

A WIDESPREAD RAINFALL WITH THE THREAT FOR SOME LOCALIZED HEAVY RAINS
WILL CONTINUE THROUGH THE MORNING HOURS ON SATURDAY...WHEN THE RAINS
SHOULD TAPER OFF. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

TYBURSKI

In the hours before

Special weather statement, May 23, 3:20 AM EST, 4 hours 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 AM EDT FRI MAY 23 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING AND
HEAVY RAIN POSSIBLE TONIGHT...

SHOWERS WILL DEVELOP THIS MORNING ALONG WITH A FEW THUNDERSTORMS
THIS AFTERNOON OVER WESTERN PENNSYLVANIA.  SOME OF THESE
THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HAIL AND HEAVY DOWNPOURS.

THE THREAT FOR SEVERE THUNDERSTORMS WILL BE WEST OF THE RIDGES...IN
PLACES LIKE PITTSBURGH...WHEELING AND BEAVER FALLS. A STRONG UPPER
LEVEL LOW PRESSURE SYSTEM WILL PROVIDE THE INSTABILITY NECESSARY FOR
THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON.

HEAVY RAIN IS ALSO A POSSIBILITY.  THE HEAVY RAIN THREAT WILL BE
OVER WESTERN PENNSYLVANIA TONIGHT AS AN UPPER LEVEL LOW PRESSURE
SYSTEM DRAWS IN MOISTURE FROM A STORM SYSTEM MOVING UP THE ATLANTIC
COAST.

HEAVY RAIN THAT FALLS TONIGHT WILL AVERAGE AROUND ONE INCH BY
SATURDAY MORNING.  WHILE THIS AMOUNT OVER A 6 TO 12 HOUR PERIOD WILL
NOT CAUSE ANY SIGNIFICANT FLOODING...IF THE RAIN WERE TO FALL IN A
SHORTER TIME FRAME...IT MAY CAUSE MINOR FLOODING OF TYPICAL LOW
SPOTS.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA
WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 23, 3:49 AM EST, 4 hours 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231445-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
449 AM EDT FRI MAY 23 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING AND
HEAVY RAIN POSSIBLE TONIGHT...

SHOWERS WILL DEVELOP THIS MORNING ALONG WITH A FEW THUNDERSTORMS
THIS AFTERNOON OVER WESTERN PENNSYLVANIA.  SOME OF THESE
THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HAIL AND HEAVY DOWNPOURS.

THE THREAT FOR SEVERE THUNDERSTORMS WILL BE WEST OF THE RIDGES...IN
PLACES LIKE PITTSBURGH...WHEELING AND BEAVER FALLS. A STRONG UPPER
LEVEL LOW PRESSURE SYSTEM WILL PROVIDE THE INSTABILITY NECESSARY FOR
THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON.

HEAVY RAIN IS ALSO A POSSIBILITY.  THE HEAVY RAIN THREAT WILL BE
OVER WESTERN PENNSYLVANIA TONIGHT AS AN UPPER LEVEL LOW PRESSURE
SYSTEM DRAWS IN MOISTURE FROM A STORM SYSTEM MOVING UP THE ATLANTIC
COAST.

HEAVY RAIN THAT FALLS TONIGHT WILL AVERAGE AROUND ONE INCH BY
SATURDAY MORNING.  WHILE THIS AMOUNT OVER A 6 TO 12 HOUR PERIOD WILL
NOT CAUSE ANY SIGNIFICANT FLOODING...IF THE RAIN WERE TO FALL IN A
SHORTER TIME FRAME...IT MAY CAUSE MINOR FLOODING OF TYPICAL LOW
SPOTS.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA
WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

The radar

The Pittsburgh radar (KPBZ), 114 km away, was scanning. The volume nearest the first event began at 13:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
May 23, 8:15 AM EST to 9:00 AM EST
Where
Marion County, Worthington
Reported by
EMERGENCY MANAGER
Coordinates
39.510, -80.243 (the zone’s center; the record gives no point)

Helens Run overflowed and flooded Route 19.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356399.